Alert archive / New Mexico / Flash Flood Warnings in 2018
Flash Flood Warning 97, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Aug 18, 2018, 10:37 PM MDT for Curry County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2018, 10:37 PM MDT (04:37 UTC)
- Expired
- Aug 19, 2018, 1:30 AM MDT
- In force
- 3 hr
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Flood severity
- None
County Curry County, NM
The radar
The Cannon AFB radar (KFDX), 49 km from the middle of the area, began a volume at 04:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 4.6 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 213 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 1758 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
410
WGUS55 KABQ 190437
FFWABQ
NMC009-190730-
/O.NEW.KABQ.FF.W.0097.180819T0437Z-180819T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
1037 PM MDT SAT AUG 18 2018
The National Weather Service in Albuquerque has issued a
* Flash Flood Warning for...
Southeastern Curry County in east central New Mexico...
* Until 130 AM MDT.
* At 1035 PM MDT, emergency management officials reported heavy rain
across the warned area. Radar estimates between one to two inches
of rain have already fallen with additional strong storms and
heavy rain continuing through the 1130 PM MDT. Flash flooding is
already occurring with water infiltrating some homes in
northwestern to north central Clovis and additional flooding
expected through midnight.
* Some locations that will experience flooding include...
Clovis, Farwell, Texico, Portair and Cannon Air Force Base.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flash flooding.
Do not drive your vehicle into areas where water covers the roadway.
The water depth may be too great to allow your car to cross safely.
&&
LAT...LON 3431 10331 3448 10331 3448 10305 3446 10304
3431 10304
$$
Shoemake2 follow-up statements
948
WGUS75 KABQ 190542
FFSABQ
Flash Flood Statement
National Weather Service Albuquerque NM
1142 PM MDT SAT AUG 18 2018
NMC009-190730-
/O.CON.KABQ.FF.W.0097.000000T0000Z-180819T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Curry-
1142 PM MDT SAT AUG 18 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 130 AM MDT FOR
SOUTHEASTERN CURRY COUNTY...
At 1137 PM MDT, National Weather Service meteorologists continued to
observe a flash flooding threat within the Clovis area due to recent
heavy rainfall. Rainfall gauges reported over two inches of rain in
northwestern Clovis, and while rainfall has now diminished,
significant ponding of water and a threat for flash flooding is
expected to continue through at least midnight.
Some locations that will experience flooding include...
Clovis, Farwell, Texico, Portair and Cannon Air Force Base.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flash flooding. Do not attempt to cross flooded roads.
The water depth may be too great to allow your car to cross safely.
To report flooding, contact the National Weather Service Office in
Albuquerque at 1.888.386.7637 when you can do so safely.
&&
LAT...LON 3431 10331 3448 10331 3448 10305 3446 10304
3431 10304
$$
Shoemake735
WGUS75 KABQ 190722
FFSABQ
Flash Flood Statement
National Weather Service Albuquerque NM
122 AM MDT SUN AUG 19 2018
NMC009-190731-
/O.EXP.KABQ.FF.W.0097.000000T0000Z-180819T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Curry-
122 AM MDT SUN AUG 19 2018
...THE FLASH FLOOD WARNING FOR SOUTHEASTERN CURRY COUNTY WILL EXPIRE
AT 130 AM MDT...
The heavy rain has ended, and any flood waters should continue to
recede slowly through the morning hours. Expect significant ponding
of water in low lying areas and in street intersections. Please
continue to heed any remaining road closures.
LAT...LON 3431 10331 3448 10331 3448 10305 3446 10304
3431 10304
$$
ShoemakeWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 8:22 PM MDT, 2 hours 15 minutes earlier.
Area forecast discussion, Aug 18, 8:22 PM MDT, 2 hours 15 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 822 PM MDT Sat Aug 18 2018 .UPDATE... Quick update to decrease 1st period PoPs based on latest radar trends and HRRR output. Severe threat has diminished, although a few stronger storms are still possible through the evening hours across the east central plains. && .PREV DISCUSSION...529 PM MDT Sat Aug 18 2018... .AVIATION... 00Z TAF CYCLE Round of strong to severe storms moving southeast across the state may impact KSAF and KLVS early this evening and will likely impact KTCC, where strong to damaging winds and hail are possible between 0130-0300Z. MVFR conditions will accompany storms at KTCC, with short-lived IFR conditions possible. KABQ and KAEG look to be spared from this round. Otherwise, VFR conditions prevail and are forecast to persist. Northwest breezes with gusts will pick- up again Sunday afternoon at KGUP and KFMN. 11 && .PREV DISCUSSION...256 AM MDT Sat Aug 18 2018... .SYNOPSIS... An atypical upper level trough is expected to drag across northeastern New Mexico this afternoon and into the evening, providing lift and unstable conditions for scattered to numerous thunderstorms, some of which will turn strong to severe. Showers and thunderstorms will also form along the higher terrain of central and western New Mexico early this afternoon, but will be shunted eastward as the afternoon wears on. On Sunday, storms will be few in number during the daytime due to drier air that will have worked in behind the previously mentioned disturbance aloft, but a cold front will spill into the eastern plains of New Mexico late Sunday and Sunday night with a few storms possible. Gusty winds will accompany the front, including parts of the Rio Grande valley as the front surges westward Sunday night. Thunderstorm chances will be fairly low early next week as moisture struggles to slowly return to the area. && .DISCUSSION... Upper low over northern ID will drop an unseasonably strong short wave trough into eastern CO and northeastern NM late today. Southerly surface flow over the plains of NM will be topped with increasing north-westerlies aloft, a veering wind profile that will give plenty of directional and speed shear for strong to severe storms today and this evening. Abundant instability will also be present with NWP advertising scattered areas of 2,000+ J/kg of CAPE and lifted indices of -3 to -6 C over much of northeastern NM as well as some east central parts of the state. Have included likely POPs for some of these areas with mention of large hail and damaging winds. The other notable feature with the trough will be the pronounced dry slot working in immediately behind the trough axis. This sharp moisture gradient will likely act as a trigger for storms, but the impending drier air will also lead to a quick suppression of storms once the wave aloft passes through. Quick storm motions to the southeast should limit the flash flooding threat, but PWATs ahead of the trough axis will be quite healthy. On Sunday, a cold front will be spilling southward down the plains as the remnant lobe of energy from ID finally drops into KS. Western NM will be void of storms as the drier air will limit convective initiation on Sunday, but a few isolated cells will be possible along and just east of the Sangres. While storms appear to hold off for much of the day Sunday, a line of convection is depicted by the NAM, dropping along the leading edge of the front in the plains into the evening and overnight. While the NAM is the most aggressive model with this frontally-induced line of convection, it seems reasonable given the fast propagation speed and the favorable thermal/moisture/wind profiles ahead of the front. A gusty east canyon wind will spill into central zones Sunday night and early Monday morning. On Monday, in the wake of the front temperatures will cool a couple degrees below average in central to eastern NM. Storms will be hard to come by as the PWATs will be fairly low with the best moisture shunted to the southern tier of NM. Through this time the upper high will take residence near the NM-AZ border with dewpoints remaining healthy in eastern NM, but the deeper moisture and juicier PWATs will likely not arrive Tuesday either as the high builds more directly over NM. Temperatures will rebound several degrees into Tuesday with daytime highs exceeding normal by a couple of degrees in many locales. Forecast models diverge into the middle and latter parts of next week with regards to the placement and strength of the high and consequentially the steering of deeper moisture into or around NM. Am tending to lean toward the European solution that ever-so-slowly takes the high slightly east of NM and gradually introduces more moisture into the far western and northern tiers of the state. 52 && .FIRE WEATHER... Another round of afternoon tstms is expected, forming over the high terrain before moving off to the E/SE this evening. Storms east of the central mtn chain could become severe, producing strong erratic downburst winds and large hail. Changes begin to arrive across the far northwest where drier air behind a trough to our N will cutoff tstm/shower activity early today. NW winds are also expected to pick up to 20-25 kts near the Four Corners just before sunset. The punch of much drier air reaches the RGV during the day Sunday, as a backdoor front protects sfc moisture east of the central mtns. Another round of breezy NW winds can be expected Sunday afternoon over the NW Plateau, with Haines6 and MinRHs dipping to ~10%. A few hours of elevated to critical fire weather is possible as the NW winds pick up over the NW Plateau late Sun afternoon. A significant downtrend in tstm coverage is also expected Sun, although a few isold tstms can't be ruled out over the east-central plains. The backdoor front wins out Sun night, surging through the gaps of the central mtn chain reaching the continental divide Mon morning. Moisture trends up behind backdoor front across the west through Tue as the upper high builds back over NM allowing a better tap into monsoon moisture over AZ. Some of the moisture works its way into far western NM. Thunderstorm coverage also trends up through the middle to latter half of next week. 24 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. && 99
Hazardous weather outlook, Aug 18, 7:56 AM MDT, 14 hours 41 minutes before
Hazardous Weather Outlook...CORRECTED National Weather Service Albuquerque NM 756 AM MDT Sat Aug 18 2018 NMZ501>540-191400- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 756 AM MDT Sat Aug 18 2018 UPDATED FOR TODAY'S SLIGHT RISK OF SEVERE THUNDERSTORMS This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight There is a slight risk of severe thunderstorms this afternoon and evening across the Northeast Highlands and Northeast Plains where hail up to the size of golf balls and damaging winds will be possible. Thunderstorms will also be capable of producing torrential downpours this afternoon and evening, especially across northeast New Mexico where rain rates may exceed 1 inch per half hour in a few of the stronger storms. .DAYS TWO THROUGH SEVEN...Sunday through Friday A few additional strong storms will be possible in eastern New Mexico Sunday evening with hail and gusty downburst winds possible. A cold front will surge through gaps and canyons within the central mountain chain Sunday night, leading to gusty winds of 45 to perhaps 50 mph in the Middle Rio Grande Valley including Albuquerque. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required this afternoon and evening east of the Sangre de Cristo Mountains to the border with Texas and Oklahoma. Spotters are encouraged to report any observed severe weather through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. You can also submit storm reports and photos on our Facebook page or via Twitter using the hashtag nmwx. 44 Corrected DAY ONE to mention locally heavy rainfall
In the hours before
Special weather statement, Aug 18, 6:38 PM MDT, 3 hours 59 minutes before
Special Weather Statement National Weather Service Albuquerque NM 638 PM MDT SAT AUG 18 2018 NMZ540-190130- Southwest Chaves County- 638 PM MDT SAT AUG 18 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHAVES COUNTY UNTIL 730 PM MDT... At 638 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles west of Dunken, or 22 miles northeast of Timberon, moving south at 20 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Heavy rain and frequent and dangerous cloud to ground lightning will also be possible with this storm. This storm will remain over mainly rural areas of southwestern Chaves County. Frequent dangerous cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. Accumulations of small hail on roads can create very slick and hazardous driving conditions. && LAT...LON 3283 10535 3286 10525 3258 10510 3252 10535 TIME...MOT...LOC 0038Z 344DEG 16KT 3277 10533 CA
Special weather statement, Aug 18, 6:59 PM MDT, 3 hours 38 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
659 PM MDT SAT AUG 18 2018
NMZ531>535-190130-
Eastern San Miguel County-Harding County-Guadalupe County-Curry
County-Quay County-
659 PM MDT SAT AUG 18 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SAN MIGUEL...
SOUTHEASTERN HARDING...QUAY...NORTHEASTERN CURRY AND NORTHEASTERN
GUADALUPE COUNTIES UNTIL 730 PM MDT...
At 656 PM MDT, Doppler radar was tracking strong thunderstorms as
well as an outflow boundary along a line extending from 12 miles
north of Logan to 9 miles west of Ute Lake State Park to near
Conchas Dam to 10 miles south of Trujillo. Movement was southeast at
35 mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
these storms along with heavy rain and frequent and dangerous cloud
to ground lightning. Gusty winds associated with the outflow
boundary may precede the arrival of thunderstorms.
Locations impacted include...
Quay, Tucumcari, Santa Rosa, Logan, San Jon, Montoya, Glenrio,
Conchas Lake State Park, Conchas Dam and Puerto De Luna.
This includes Interstate 40 between Mile Markers 274 and 373.
Frequent dangerous cloud to ground lightning is occurring with these
storms. Lightning can strike 10 miles away from a thunderstorm. Seek
a safe shelter inside a building or vehicle.
If threatening weather approaches your area, take shelter in a sturdy
building.
&&
A severe thunderstorm watch remains in effect until 800 PM MDT for
northeastern New Mexico.
LAT...LON 3490 10366 3477 10465 3532 10479 3536 10479
3542 10482 3543 10419 3536 10370 3563 10344
3541 10304 3493 10304
TIME...MOT...LOC 0056Z 310DEG 31KT 3554 10345 3533 10365 3540 10414
3539 10469Local storm report, Aug 18, 7:28 PM MDT, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
728 PM MDT SAT AUG 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL 2 E GLORIETA 35.59N 105.73W
08/18/2018 M1.00 INCH SANTA FE NM COCORAHS
&&
EVENT NUMBER ABQ201800821
TRMSpecial weather statement, Aug 18, 7:33 PM MDT, 3 hours 4 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
733 PM MDT SAT AUG 18 2018
NMZ534-190200-
Quay County-
733 PM MDT SAT AUG 18 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN QUAY COUNTY UNTIL
800 PM MDT...
At 732 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles south of Nara Visa to 8 miles south of
Logan to near Tucumcari. Movement was southeast at 25 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms along with heavy rain.
Locations impacted include...
Tucumcari, San Jon and Bard.
This includes Interstate 40 between Mile Markers 337 and 373.
If threatening weather approaches your area, take shelter in a sturdy
building.
&&
LAT...LON 3484 10355 3508 10387 3527 10344 3558 10316
3554 10304 3507 10305
TIME...MOT...LOC 0132Z 302DEG 22KT 3549 10315 3524 10338 3508 10373Local storm report, Aug 18, 8:21 PM MDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
821 PM MDT SAT AUG 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0201 PM HAIL LAMA 36.65N 105.63W
08/18/2018 M0.75 INCH TAOS NM TRAINED SPOTTER
&&
EVENT NUMBER ABQ201800822
TRMSpecial weather statement, Aug 18, 9:40 PM MDT, 57 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
940 PM MDT SAT AUG 18 2018
NMZ535-536-190430-
Roosevelt County-Curry County-
940 PM MDT SAT AUG 18 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ROOSEVELT AND CURRY
COUNTIES UNTIL 1030 PM MDT...
At 940 PM MDT, Doppler radar was tracking a strong thunderstorm over
Cannon Air Force Base, or near Clovis, moving southeast at 20 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Heavy rain and frequent and dangerous cloud to ground lightning will
also be possible with this storm.
Locations impacted include...
Clovis, Texico, Melrose, Saint Vrain, Cannon Air Force Base,
Ranchvale, Portair and Pleasant Hill.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent dangerous cloud to ground lightning is occurring with this
storm. Lightning can strike 10 miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
&&
LAT...LON 3433 10391 3461 10373 3461 10371 3463 10371
3469 10367 3469 10304 3427 10305
TIME...MOT...LOC 0340Z 308DEG 19KT 3441 10330
CAThe office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 6:08 PM MDT | Special Weather Statement | ABQ | Santa Fe | 37 min |
| Aug 18, 6:11 PM MDT | Areal Flood Advisory | ABQ | Harding, Mora, San Miguel | 2 hr |
| Aug 18, 6:24 PM MDT | Special Weather Statement | ABQ | Harding | 36 min |
| Aug 18, 6:38 PM MDT | Special Weather Statement | ABQ | Otero | 52 min |
| Aug 18, 6:39 PM MDT | Areal Flood Advisory | ABQ | Harding, San Miguel | 111 min |
| Aug 18, 6:59 PM MDT | Special Weather Statement | ABQ | Quay | 31 min |
| Aug 18, 7:33 PM MDT | Special Weather Statement | ABQ | Quay | 27 min |
| Aug 18, 7:41 PM MDT | Areal Flood Advisory | ABQ | Harding, Quay, San Miguel | 2 hr |
| Aug 18, 8:48 PM MDT | Areal Flood Advisory | ABQ | Curry, Quay | 117 min |
| Aug 18, 9:40 PM MDT | Special Weather Statement | ABQ | Curry | 50 min |
| Aug 18, 10:22 PM MDT | Areal Flood Advisory | ABQ | Curry, Quay, Roosevelt | 113 min |
| Aug 19, 2:43 AM MDT | Wind Advisory | ABQ | 25 hr | |
| Aug 19, 2:09 PM MDT | Special Weather Statement | ABQ | Union | 21 min |
| Aug 19, 2:48 PM MDT | Special Weather Statement | ABQ | Harding | 27 min |
| Aug 19, 3:17 PM MDT | Special Weather Statement | ABQ | Mora | 28 min |
| Aug 19, 3:18 PM MDT | Special Weather Statement | ABQ | Harding | 27 min |
| Aug 19, 3:29 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax, Mora | 61 min |
| Aug 19, 3:44 PM MDT | Special Weather Statement | ABQ | Harding | 16 min |
| Aug 19, 4:03 PM MDT | Severe Thunderstorm Warning | ABQ | Mora, San Miguel | 57 min |
| Aug 19, 4:23 PM MDT | Tornado Warning | ABQ | San Miguel | 37 min |
| Aug 19, 4:48 PM MDT | Tornado Warning | ABQ | San Miguel | 27 min |
| Aug 19, 4:58 PM MDT | Severe Thunderstorm Warning | ABQ | San Miguel | 62 min |
| Aug 19, 5:39 PM MDT | Severe Thunderstorm Warning | ABQ | San Miguel | 66 min |
| Aug 19, 5:47 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe, San Miguel | 58 min |
| Aug 19, 5:55 PM MDT | Areal Flood Advisory | ABQ | Colfax | 2 hr |
Nearby
Flash Flood Warnings in New Mexico, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.